Although there have been theories about the hormones in the combined Pill causing fat increase, the belief appears to be largely created by word of mouth. Quite often OC (oral contraceptive) advertisers proudly state their Pill doesn’t cause any weight gain. This simply reinforces that the link between the two exists.
So are women imagining the weight gain? Probably not, but that doesn’t mean the Pill is the culprit. Teenagers are the largest group of “new” Pill users and weight gain is one of their biggest concerns. Women between 13 and 20 are naturally going to gain weight – it’s just part of growing up. Could these combined facts contribute to the belief that the Pill makes you fat?
Ok, but what about women who aren’t teens anymore? Sometimes the answer is they’ve simply put on a few pounds. Here again weight gain is a natural process of growing older – everyone’s bodies change over the course of their lifetime.
Although we can’t discount the fact that for some women the Pill definitely causes weight gain, it seems in most cases the weight change is minimal. Very rarely can it be 10 to 20 pounds. Some women can lose weight while on birth control pills.
When weight gain is related to the Pill, it can be caused by one or more factors:
- Fluid retention due to the estrogen or progestin component of the Pill. This pattern of weight gain occurs in the month or so after starting the Pill.
- Estrogen-induced weight gain increases fat, particularly in the hips, thighs and breasts, typically occurring after several months on the Pill.
- Increased appetite and increased intake of food occurring over several years.
- Depression accompanied by an increased intake of calories and/or a decrease in exercise.
Check with your doctor about newer oral contraceptives, like Yasmin, that have a tiny bit of diuretic in them. This can help with water retention, which can make you feel like you’ve gained weight.
BirthControlBuzz is a service company that provides birth control prices, birth control types (prescription required), health administrative services, and birth control statistics predominantly to US patients seeking to purchase pharmaceuticals on-line.
For more information, call 1-866-732-0305 or visit http://www.birthcontrolbuzz.com/
Birth Control Buzz is a service company that provides birth control prices, types of birth control(prescription required), health administrative services, and birth control statistics predominantly to US patients seeking to purchase pharmaceuticals on-line. For more information, call 1-866-868-8850 or visit http://www.birthcontrolbuzz.com/.
I went on diane and put on 8kg in 3 months. It is extremely hard for me to put on weight but the 3 times I have gone on the pill in the last 9 years, each time I had a huge weight gain. Once I stop the pill, the weight also stopes piling on. Biggest issue is that it is next to impossible to lose once it’s on. I’ve been off the pill for 6 months now and I eat enormous amounts and I haven’t put on any weight. Unfortunately I get my period every 1-2 weeks and I’ve had paps smears and there’s nothing wrong with me. I either put up with the extra periods or get really fat!
Comment by Anna — January 23, 2009 @ 5:51 am